Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS North Platte, NE

May 3, 2020Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2020, 3:16 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 3:16 PM MDT (21:16 UTC)
Expired
May 3, 2020, 4:00 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 162 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:58 PM MDTHAIL 1.254 W Grant, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS53 KLBF 032116
SVRLBF
NEC101-135-032200-
/O.NEW.KLBF.SV.W.0001.200503T2116Z-200503T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
316 PM MDT Sun May 3 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Perkins County in southwestern Nebraska...
  South central Keith County in southwestern Nebraska...

* Until 400 PM MDT.

* At 315 PM MDT, a severe thunderstorm was located 9 miles north of
  Venango, or 11 miles southeast of Julesburg, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grant, Brandon and Wild Horse Spring. 

This includes Highway 61 between mile markers 59 and 83.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4077 10205 4094 10206 4100 10205 4109 10161
      4075 10156
TIME...MOT...LOC 2115Z 260DEG 22KT 4089 10210 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurgensen/Taylor
1 follow-up statement
802 
WWUS53 KLBF 032136
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
336 PM MDT Sun May 3 2020

NEC101-032145-
/O.CAN.KLBF.SV.W.0001.000000T0000Z-200503T2200Z/
Keith NE-
336 PM MDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KEITH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has exited the 
warned area. Therefore, the warning has been cancelled.

LAT...LON 4077 10205 4092 10206 4100 10205 4101 10201
      4100 10160 4075 10156
TIME...MOT...LOC 2135Z 282DEG 25KT 4085 10192 

$$

NEC135-032200-
/O.CON.KLBF.SV.W.0001.000000T0000Z-200503T2200Z/
Perkins NE-
336 PM MDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR WESTERN PERKINS COUNTY...

At 335 PM MDT, a severe thunderstorm was located 8 miles northeast of
Venango, or 10 miles west of Grant, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grant, Brandon and Wild Horse Spring. 

This includes Highway 61 between mile markers 59 and 78.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4077 10205 4092 10206 4100 10205 4101 10201
      4100 10160 4075 10156
TIME...MOT...LOC 2135Z 282DEG 25KT 4085 10192 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurgensen/Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:39 PM MDT, 37 minutes earlier.

Area forecast discussion, May 3, 2:39 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
339 PM CDT Sun May 3 2020

.SHORT TERM...(This evening through Monday night)
Issued at 338 PM CDT Sun May 3 2020

The primary forecast challenges this week include thunderstorms,
including severe potential tonight, and temperatures. A marginal
risk of severe weather encompasses the western half of the forecast
area this evening and tonight, while an excessive rainfall threat
affects the southern half. Temperatures cool behind the storms,
leading to patchy frost potential in the panhandle for Tuesday.
Additional moisture is possible later this week, along with another
chance of frost or near freezing low temps.

This evening and tonight... Showers and thunderstorms will
overspread the area, resulting in over one inch of moisture in
spots, particularly southwest Neb. Storms should come in a couple
waves, with the first already underway in the western panhandle and
northeast Colo. These should remain isolated to scattered in nature
and move through the southern Sandhills and SW Neb through the mid
evening. The environment is favorable for supercells with
mesoanalysis indicating 1000+ j/kg MLCAPE, 50+ kts of deep layer
shear, and veering winds in the low levels. Latest CAMs show
increased elevated CAPE around -20C and DCAPE, which suggest
potential for large hail and strong winds. The H3 jet is approaching
100kts overhead, promoting upper level divergence. Moisture content
is not an issue with this system as south/southeast low level flow
has been pushing dew points into the lower 50s and PWATs above
season norms. After the first round of storms, additional activity
is expected overnight into Monday morning. Broad isentropic upglide
intensifies ahead of the surface boundary. Heavy rain will be the
bigger threat as the showers/storms will be more widespread and
slower-moving. Using a blend of NBM and WPC and applying more of a
broadbrushed solution, moisture totals will likely exceed one inch
for areas south of Hwy 2 and up to 0.75 inches in northern Neb. For
min temps, bumped them up slightly to account for continued
southeast winds and increasing cloud cover.

Monday and Monday night... Rain showers continue pushing
east/northeast through the day. Precip may be slow to pull out of
the forecast area as wrap-around moisture behind the low combines
with remnant low level lift and instability. The strongest forcing
has moved on, which will limit thunder potential. However, northwest
winds will be quite blustery behind the front/sfc low. Mechanical
forcing and general mixing will bring 30+ kt H7 flow toward the
surface. Guidance has also trended cooler for highs. Seemed
reasonable given cloud cover and CAA. Max temps range from near 60
far north to upper 60s far southwest. Drier air arrives late in the
day as the next surface high builds into the northern Rockies.
Subsidence will lead to clearing skies and lighter winds after dark.
With a favorable setup for full boundary layer decoupling, low temps
should be seasonably cool. A general model blend gives mid 30s far
west and lower 40s north central. Will have to watch for patchy
frost formation in the panhandle and western Sandhills.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 PM CDT Sun May 3 2020

Tuesday and beyond... An upper low centered around Hudson Bay pushes
a large trough into the Eastern U.S. while a ridge tries to build
over the West Coast. With northwest flow aloft firmly in place over
Nebraska, trends hint at seasonably mild to cool temps and
additional waves of moisture. The next chance of widespread precip
comes late Wednesday into Thursday as a cool front passes through
the area. Some thunderstorms are possible, but severe potential is
low. Temps fall fairly quickly Thursday night behind the front.
If any showers linger, especially in NW Neb, a few wet snowflakes
may mix in. After the rain precip out, could be looking at more
frost (mainly west).

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun May 3 2020

Showers and thunderstorms present the greatest aviation weather
concerns for western and north central Nebraska through Monday
morning. Scattered thunderstorms develop in the panhandle late
this afternoon and move into the Sandhills and southwest Nebraska
this evening. The first round should affect LBF and VTN shortly
after 04/00z. Gusty erratic winds, hail, and brief torrential
rainfall are possible. Precipitation becomes more widespread and
continuous overnight, mainly in the form of rain showers, which
will reduce ceilings. Most terminals will likely drop to MVFR (and
locally IFR). A cold front will switch surface winds from
southeast to northwest late Monday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Snively
Hazardous weather outlook, May 3, 1:16 PM MDT, 2 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
216 PM CDT Sun May 3 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-041930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
216 PM CDT Sun May 3 2020 /116 PM MDT Sun May 3 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Showers and thunderstorms are expected tonight. Some storms may
be strong or severe west of Highway 83, with the primary threats
being strong winds, very heavy rain, and hail. Rainfall amounts
of over an inch are possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

More thunderstorms are possible Wednesday evening through
Thursday evening, but the severe threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of hail, wind, and rainfall amounts would be greatly
appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 3, 2:43 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
243 PM MDT Sun May 3 2020

NEZ022-032130-
Garden NE-
243 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHERN GARDEN COUNTIES UNTIL 330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lisco, or 15 miles west of Oshkosh, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oshkosh, Lewellen, Lisco, Ash Hollow State Historical Park, Dogtown
Flats, Bluewater Battlefield State Historical Park and Sugar Loaf
Hill.

This includes Highway 92 between mile markers 115 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4160 10263 4163 10199 4140 10198 4139 10206
      4127 10205 4134 10261 4139 10261 4140 10264
TIME...MOT...LOC 2043Z 269DEG 40KT 4147 10263

Jurgensen
Special weather statement, May 3, 2:56 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
256 PM MDT Sun May 3 2020

NEZ022-023-032145-
Grant NE-Garden NE-
256 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND
NORTHEASTERN GARDEN COUNTIES UNTIL 345 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Crescent Lake National Wildlife Refuge, or 28
miles north of Oshkosh, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail will be possible with
this storm.

Locations impacted include...
Swede Lake and Britton Lake.

LAT...LON 4174 10227 4188 10229 4196 10181 4175 10179
TIME...MOT...LOC 2055Z 262DEG 20KT 4182 10221

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:43 PM MDTSpecial Weather StatementLBFGarden47 min
May 3, 2:56 PM MDTSpecial Weather StatementLBFGrant49 min
May 3, 3:33 PM MDTSpecial Weather StatementLBFDeuel42 min
May 3, 3:57 PM MDTSevere Thunderstorm WarningLBFChase, Perkins48 min
May 3, 3:58 PM MDTSpecial Weather StatementLBFCherry32 min
May 3, 4:05 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith40 min
May 3, 4:14 PM MDTSpecial Weather StatementLBFPerkins46 min
May 3, 4:16 PM MDTSevere Thunderstorm WarningLBFCherry44 min
May 3, 4:42 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins48 min
May 3, 4:43 PM MDTSevere Thunderstorm WarningLBFKeith47 min
May 3, 4:54 PM MDTSpecial Weather StatementLBFCherry51 min
May 3, 4:55 PM MDTSpecial Weather StatementLBFGrant50 min
May 3, 5:01 PM MDTSpecial Weather StatementLBFCherry29 min
May 3, 5:21 PM MDTSpecial Weather StatementLBFMcPherson24 min
May 3, 5:28 PM MDTSevere Thunderstorm WarningLBFChase, Frontier, Hayes47 min
May 3, 5:31 PM MDTSpecial Weather StatementLBFCherry44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.